Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 47, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2013, 1:12 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2013, 1:12 PM MDT (19:12 UTC)
- Expired
- Aug 12, 2013, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
014
WGUS55 KSLC 121912
FFWSLC
UTC055-122215-
/O.NEW.KSLC.FF.W.0047.130812T1912Z-130812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
112 PM MDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WAYNE COUNTY IN UTAH
* UNTIL 415 PM MDT
* AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER CAPITOL REEF NATIONAL
PARK...MOVING NORTHEAST AT 10 MPH.
* THE STORM PRODUCING FLASH FLOODING WILL AFFECT...
THE GRAND WASH IN CAPITOL REEF NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3824 11099 3814 11119 3816 11127 3825 11139
3842 11113
$$
ROGOWSKI2 follow-up statements
084
WGUS75 KSLC 121922
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
122 PM MDT MON AUG 12 2013
UTC055-122215-
/O.CON.KSLC.FF.W.0047.000000T0000Z-130812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
122 PM MDT MON AUG 12 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
CENTRAL WAYNE COUNTY...
AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE WARNED AREA. THIS STORM WAS LOCATED
OVER GRAND WASH IN CAPITOL REEF NATIONAL PARK...MOVING NORTHEAST AT
10 MPH. RANGERS REPORTED THAT GRAND WASH ALREADY HAS A FOOT OF WATER
FLOWING AND FLASH FLOODING COULD GET WORSE. SCENIC DRIVE HAS BEEN
CLOSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3824 11099 3814 11119 3816 11127 3825 11139
3842 11113
$$
ROGOWSKI387
WGUS75 KSLC 122211
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT MON AUG 12 2013
UTC055-122217-
/O.EXP.KSLC.FF.W.0047.000000T0000Z-130812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
411 PM MDT MON AUG 12 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT FOR CENTRAL
WAYNE COUNTY...
THE FLASH FLOOD THAT MOVED ACROSS THE SCENIC DRIVE AND THROUGH THE
GRAND WASH OF CAPITOL REEF NATIONAL PARK HAS ATTENUATED.
ADDITIONALLY...THUNDERSTORM ACTIVITY IN THE UPSTREAM AREAS HAS
SIGNIFICANTLY DIMINISHED. AS A RESULT...ADDITIONAL FLASH FLOODING
IS NOT ANTICIPATED THROUGH THE EVENING HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3824 11099 3814 11119 3816 11127 3825 11139
3842 11113
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:13 AM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 10:13 AM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1013 AM MDT MON AUG 12 2013
.SYNOPSIS...MOISTURE PRIMARILY OVER THE EASTERN HALF OF UTAH WILL
REMAIN IN PLACE EARLY THIS WEEK. THE AIRMASS IS EXPECTED TO DRY
OUT ACROSS MOST OF UTAH MIDWEEK...FOLLOWED BY ANOTHER SURGE OF
MOISTURE FROM THE SOUTH FOR THE WEEKEND.
&&
.DISCUSSION...BIG PICTURE PATTERN REMAINS LARGELY UNCHAINED VERSUS
THE LAST SEVERAL DAYS. MINOR NOTES TO THAT...UPPER LOW ALONG THE
PACIFIC COAST HAS SHIFTED NORTH AS EXPECTED ALLOWING DOWNSTREAM
RIDGE TO BUILD SLIGHTLY WEST ACROSS THE EASTERN GREAT BASIN. PWAT
TRENDS HAVE NUDGED UP SLIGHTLY BUT REMAIN MOSTLY AT MODERATE
LEVELS AND AT THE MID LEVELS. ON THE SMALLER SCALE A RETURN FLOW
VORT MAX IS MOVING NORTH NORTHEAST THROUGH SOUTHERN AND CENTRAL
UTAH ATTM...WITH RAP13 INDICATING TRACK ALONG THE SPINE OF CENTRAL
MOUNTAINS/UINTAS OVER THE NEXT 12 HOURS.
SAID VORT MAX PROVIDING JUST ENOUGH LIFT FOR SHOWERS AND ISOLATED
THUNDERSTORMS THIS MORNING AND EXPECT COVERAGE WILL INCREASE QUITE
RAPIDLY OVER THE TERRAIN AND ADJACENT VALLEYS COME 18/19Z. AS PWAT
REMAINS MARGINAL WITH A VERY DRY BOUNDARY LAYER IN PLACE EXPECTING
STORMS TO ONCE AGAIN REMAIN ON THE DRIER SIDE WITH PRIMARY THREATS
COMING IN THE FORM OF MICROBURST WINDS AND LIGHTNING. SEE FIRE
WEATHER DISCUSSION AND RECENTLY ISSUED RED FLAG WARNING FOR MORE
INFO. VORT MAX TO EXIT TO THE NORTHEAST OVERNIGHT BUT WILL LIKELY
SEE THUNDERSTORMS PERSIST THROUGH THE FIRST HALF OF THE NIGHT OVER
THE NORTHEAST...INCLUDING SOUTHWEST WYOMING.
GOING FORECAST IN GOOD SHAPE IN THE SHORT TERM. ONLY MADE A MINOR
UPDATE TO POPS TO MATCH LATEST TRENDS.
SIGNIFICANT DRYING WILL NOT TAKE PLACE UNTIL WEDNESDAY AT THE
EARLIEST BUT LOOKS TO DOMINATE LATE WEEK TRENDING TEMPS UP BY
THURSDAY. LAST SEVERAL RUNS IN GLOBALS ADVERTISE MOISTURE
RETURNING FOR THE WEEKEND AND SEE NO CHANGE TO THAT IN THE 12Z
GFS.
&&
.AVIATION...SOUTH TO SOUTHEAST WINDS UNDER VFR CONDITIONS WILL
PREVAIL AT KSLC INTO THE AFTERNOON HOURS MONDAY. THERE IS A 30
PERCENT CHANCE WINDS REMAINS SOUTHERLY THROUGH THE PERIOD...ALTHOUGH
WINDS WILL LIKELY BECOME DRIVEN BY THUNDERSTORM OUTFLOWS BETWEEN 21Z
AND 03Z. THERE IS A 10 PERCENT CHANCE A THUNDERSTORM CROSSES THE
AIRFIELD...WITH AN ATTENDANT THREAT FOR CLOUD TO GROUND LIGHTNING IN
ADDITION TO GUSTY ERRATIC WINDS.
&&
.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT THROUGH 9PM FOR THE
NORTHERN AND CENTRAL UTAH MOUNTAINS WITH DRY LIGHTNING AND
GUSTY/ERRATIC WINDS BEING THE THREAT. A SHORTWAVE NEAR RICHFIELD
THIS MORNING WILL TREK NORTHWARD DURING THE DAY PROVIDING SCATTERED
THUNDERSTORMS TO MUCH OF THE AREA. WITH A FAIRLY DRY ENVIRONMENT IN
THE LOWER LEVELS...DRY LIGHTNING AND GUSTY/ERRATIC WINDS WILL BE A
THREAT FOR NEW FIRE STARTS AND THE POTENTIAL TO ALTER ONGOING FIRE
BEHAVIOR.
SIMILAR CONDITIONS CAN BE EXPECTED TUESDAY...BEFORE HIGH PRESSURE
STRENGTHENS ACROSS THE REGION DURING THE MIDWEEK PERIOD. THIS
STRENGTHENING HIGH WILL WORK TO STABILIZE AND DRY THE AIRMASS
RESULTING IN A DECREASING THREAT OF THUNDERSTORMS...WITH HOT
CONDITIONS DEVELOPING. VERY DRY AIRMASS ALONG THE NEVADA BORDER WILL
SPREAD EAST THIS WORK WEEK...WITH AFTERNOON HUMIDITY LEVELS DROPPING
INTO THE 5-10% RANGE AND POOR OVERNIGHT RECOVERY. LUCKILY WINDS LOOK
FAIRLY LIGHT DURING THIS PERIOD OUTSIDE OF ANY SHOWER ACTIVITY.
MOISTURE LOOKS TO RETURN NORTHWARD ACROSS THE AREA DURING THE
UPCOMING WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7000 FEET FOR
UTZ479-488-493.
WY...NONE.
&&
MERRILL/ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 12, 5:40 AM MDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 540 AM MDT MON AUG 12 2013 UTZ001>016-019>021-517-518-WYZ021-131200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 540 AM MDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND EASTERN UTAH EARLY MORNING WILL INCREASE IN AREAL COVERAGE THIS AFTERNOON. MOST OF THE SHOWERS AND STORMS WILL EXIST ACROSS CENTRAL AND EASTERN UTAH DURING THE AFTERNOON...THEN DEVELOP ACROSS NORTHWEST UTAH TONIGHT. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THUNDERSTORMS...THOUGH THE MAIN WEATHER HAZARDOUS WILL LIKELY BE STRONG AND GUSTY WINDS...ALONG WITH CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOMEWHAT DRIER AIR WILL BEGIN TO WORK INTO UTAH FROM THE WEST TUESDAY AND WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN ACROSS THE CENTRAL AND EASTERN DURING THE AFTERNOON HOURS...THOUGH THE AREAL COVERAGE WILL SIGNIFICANT LESS THAN ON MONDAY. THURSDAY SHOULD BE DRY AND WARM ACROSS THE OUTLOOK AREA. MOISTURE POOLED TO THE SOUTH OF UTAH WILL BEGIN TO WORK BACK NORTH INTO SOUTHERN AND WESTERN UTAH LATE FRIDAY AND SATURDAY. SHOWERS AND THUNDERSTORMS WILL RETURN TO SOUTHWEST UTAH LATE FRIDAY...THEN SPREAD ACROSS MUCH OF UTAH SATURDAY. THE BEST CHANCE FOR SIGNIFICANT THUNDERSTORM ACTIVITY WILL ARRIVE SUNDAY...WITH MOST OF THE ACTIVITY CONFINED TO THE NORTHERN HALF OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:07 AM MDT | Red Flag Warning | SLC | Beaver, Cache, Carbon, Emery, Garfield, Millard and 11 more | 13 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.